Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 574, NWS Pueblo, CO

October 3, 2023Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 3, 2023, 12:01 PM MDT for Kiowa County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2023, 12:01 PM MDT (18:01 UTC)
Expired
Oct 3, 2023, 12:23 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS55 KPUB 031801
SVRPUB
COC061-031845-
/O.NEW.KPUB.SV.W.0574.231003T1801Z-231003T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1201 PM MDT Tue Oct 3 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 1245 PM MDT.

* At 1201 PM MDT, a severe thunderstorm was located near Towner, or
  21 miles west of Tribune, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10216 3853 10229 3862 10216 3862 10205
      3860 10204 3842 10205
TIME...MOT...LOC 1801Z 236DEG 17KT 3850 10215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
020 
WWUS55 KPUB 031809
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1209 PM MDT Tue Oct 3 2023

COC061-031845-
/O.CON.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1209 PM MDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 1208 PM MDT, a severe thunderstorm was located near Towner, or 19
miles west of Tribune, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10214 3857 10221 3862 10216 3862 10205
      3860 10204 3848 10205
TIME...MOT...LOC 1808Z 236DEG 17KT 3852 10211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
553 
WWUS55 KPUB 031813
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1213 PM MDT Tue Oct 3 2023

COC061-031845-
/O.CON.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1213 PM MDT Tue Oct 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 1213 PM MDT, a severe thunderstorm was located near Towner, or 18
miles west of Tribune, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 10212 3857 10217 3862 10215 3862 10205
      3860 10204 3849 10205
TIME...MOT...LOC 1813Z 236DEG 17KT 3853 10208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
499 
WWUS55 KPUB 031823
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1223 PM MDT Tue Oct 3 2023

COC061-031833-
/O.CAN.KPUB.SV.W.0574.000000T0000Z-231003T1845Z/
Kiowa CO-
1223 PM MDT Tue Oct 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3848 10212 3857 10217 3862 10215 3862 10205
      3860 10204 3849 10205
TIME...MOT...LOC 1822Z 236DEG 17KT 3856 10203 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:37 AM MDT, 24 minutes earlier.

Area forecast discussion, Oct 3, 11:37 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1137 AM MDT Tue Oct 3 2023

.UPDATE...
Issued at 1024 AM MDT Tue Oct 3 2023

Trough axis is cross the eastern mountains firing off isolated
shower/thunderstorms over the Wet mountains headed for KPUB. Gusty
west winds behind the trough axis are mixing down drier surface
dew points, so these will likely be short lived bringing only
brief light rain or sprinkles give inverted V structures. Some of
the CAMS models are firing of isolated thunderstorms in richer low
level moisture just east of KLAA at 19z where there could still
be some healthy CAPE before the drier air mixes in. Will need to
watch this trend closely. If it does occur, a brief isolated
severe storm would be possible between 1 PM and 2 PM near the KS
border. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 405 AM MDT Tue Oct 3 2023

Key Messages:

1) Early more precipitation along the mountains, with a drying
trend during the day today.

2) Cold air filters into the region tonight, with freezing
temperatures within the San Luis Valley.

Today: A relatively quiet Tuesday is expected for southern Colorado.
Synoptically, a short wave trough embedded in within a larger long
wave will quickly pass over the region throughout the day, and begin
exiting by mid to late afternoon. This wave will bring a short lived
uptick in synoptic forcing/support and orographic forcing. The
strongest of this forcing will be early in the day as the wave
initially approaches the area. With all that said though, this
feature will also advect drier air across southern Colorado. Given
all of this, isolated to scattered light pockets of precipitation
are anticipated along the mountains, but especially the western and
central mountains, during the morning hours. As the trough axis of
the short wave passes over the area during the day, and forcing
begins to lessen, any precipitation present is expected to quickly
dissipate. Precipitation along the mountains, generally around and
above 9,200ft is expected to be rain/snow showers, while lower
elevations are anticipated to remain all rain showers. Looking at
temperatures, a slightly cooler day is expected for southern
Colorado. Given the waves and cooler air with them, a near average
temperature day is anticipated, with the plains warming into the
70s, the valleys rising into the upper 50s to 60s, and the mountains
reaching into the 30s and 40s.

Tonight: A quiet Tuesday night is in store for southern Colorado.
The aforementioned long wave trough will continue it trek eastward,
and as it does so, will fling one additional more loosely organized
short wave over the region. While this feature will again bring an
uptick in forcing to the area, drier air, and the lack of any
diurnal instability, will hinder any precipitation development as
the wave passes over. With that said though, some high to mid level
clouds are anticipated to materialize during the overnight hours as
the forcing treks overhead. Looking at temperatures, a cool and
chilly night is expected for southern Colorado. A cold front will
push southward early during the evening hours, and some of the
coldest air of the Fall season so far will begin spilling into the
region. Given all of this, many valleys and higher elevation areas
will fall to near and below freezing, including the San Luis Valley.
The NBM strongly supports this, with 70-90% of members showing the
San Luis Valley dropping to or below freezing. Given this, a Freeze
Watch has been issued for that area. There is some concern though
that the previously mentioned cloud cover could limit efficient
cooling within the San Luis Valley, which is why no Freeze Warning
has been issued at this time. With all that said, the plains will
drop into the low to mid 40s, the valleys falling into the upper 20s
to 30s, and the mountains sinking into the 20s.

.LONG TERM...(Wednesday through Monday)
Issued at 405 AM MDT Tue Oct 3 2023

Key Messages:

1) Freezing temperatures are expected across the San Luis Valley
Wednesday night and Thursday night.

2) Temperatures are expected to approach the freezing mark over
parts of the plains Thursday night and Friday night.

Mid/Upper trough will move across the region on Wednesday,
however, any precip chances will be on the low side as the higher
moisture looks to stay just to the north. Associated colder air
will bring lower, below normal, temps to southern Colorado into
the start of the weekend. Cold night time lows are anticipated
across the San Luis Valley Wednesday night and Thursday night,
with freezing temperatures appearing likely during this time
frame. Will see a trend towards colder night time lows across the
plains Thursday night and Friday night given the colder air and
building high pressure. My confidence on Friday night's low
temperatures is somewhat low though as upper ridging with warming
700mb temps will be possible moving into the weekend. Warming is
expected this weekend into early next week, with above normal
temperatures returning to the area. While some guidance hints at
some precip development, overall conditions look to remain dry
through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1134 AM MDT Tue Oct 3 2023

VFR conditions expected at the terminals over the next 24 hours
with gusty west to northwest winds up to 25-30 kts at all three
terminals today decreasing this evening, then shifting from the
north at KCOS and KPUB during the early evening with a cold front.
Some VFR cigs around 050-060 will spread into KCOS and KPUB
overnight through Wednesday morning before clearing towards 18z.
Winds will shift out of the southeast around 10 kts at KCOS and
KPUB towards the end of the TAF period while KALS remains light
and variable.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Wednesday morning for
COZ069>071.

&&

UPDATE...KT
SHORT TERM...SIMCOE
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Oct 3, 4:29 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
429 AM MDT Tue Oct 3 2023

COZ058>089-093>099-041030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
429 AM MDT Tue Oct 3 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered rain and snow showers are expected this
morning over the higher terrain, especially across the western and
central mountains. Any snow accumulations are anticipated to be
minor, with generally less than 1 inch expected.

Freezing temperatures are likely tonight within the San Luis Valley.
These temperatures could kill sensitive vegetation and possibly
damage unprotected outdoor plumbing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freezing temperatures are becoming increasing likely Wednesday
night and Thursday night within the San Luis Valley. These
temperatures could kill sensitive vegetation and possibly damage
unprotected outdoor plumbing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SIMCOE/RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:14 PM MDTSpecial Weather StatementPUBBaca46 min
Oct 2, 6:20 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Las Animas40 min
Oct 2, 6:58 PM MDTSpecial Weather StatementPUBBent47 min
Oct 2, 7:19 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers26 min
Oct 2, 7:45 PM MDTSpecial Weather StatementPUBProwers30 min
Oct 2, 9:32 PM MDTSpecial Weather StatementPUBBaca43 min
Oct 3, 3:43 AM MDTFreeze WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache15 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.